Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 37, NWS Salt Lake City, UT

August 30, 2007Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2007, 7:07 PM MDT for Washington County, Utah. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2007, 7:07 PM MDT (01:07 UTC)
Expired
Aug 30, 2007, 9:00 PM MDT
In force
113 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2726 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 310110
FFWSLC
UTC053-310300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 PM MDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 900 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

PERSISTENT THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED ACROSS
THE SAME GENERAL AREA NORTH OF SAINT GEORGE. RADAR ESTIMATED
THAT 1 TO 2 INCHES OF RAIN HAS OCCURRED IN THE FOOTHILLS
OF THE PINE VALLEY MOUNTAINS. THIS WILL CAUSE FLASH FLOODING
ON CITY CREEK WHICH FLOWS INTO THE SANTA CLARA RIVER NORTHWEST
OF THE CITY OF SAINT GEORGE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3712 11366 3708 11358 3714 11348 3722 11349
      3723 11362

$$

TARDY
2 follow-up statements
000 
WGUS75 KSLC 310228
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
826 PM MDT THU AUG 30 2007

UTC053-310300-
WASHINGTON UT-
826 PM MDT THU AUG 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL WASHINGTON COUNTY...

AT 820 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAIN NORTH OF SAINT
GEORGE HAD MOVED INTO NORTHERN AND EASTERN WASHINGTON COUNTY.

HOWEVER RADAR AND GROUND REPORTS INDICATE THAT 1 TO 2 INCHES OF
RAIN FELL IN THE FOOTHILLS OF THE PINE VALLEY MOUNTAINS. MOST
OF THIS WATER WILL FLOW INTO THE SANTA CLARA RIVER WITH FLASH
FLOODING ON CITY CREEK...JUST NORTHWEST OF SAINT GEORGE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3712 11366 3708 11358 3714 11348 3722 11349
      3723 11362

$$

TARDY
000 
WGUS75 KSLC 310313
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
905 PM MDT THU AUG 30 2007

UTC053-310315-
WASHINGTON UT-
905 PM MDT THU AUG 30 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL WASHINGTON
COUNTY...

HEAVY RAIN FROM THUNDERSTORMS HAS MOVED OUT OF THE SAINT
GEORGE AREA. EARLIER VERY HEAVY RAIN OCCURRED IN THE FOOTHILLS
OF THE PINE VALLEY MOUNTAINS IN THE CITY CREEK DRAINAGE AND
NEAR VEYO. THIS WATER WILL CONTINUE TO FLOW INTO THE SANTA
CLARA DRAINAGE WITH RISES ON THIS RIVER DURING THE EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3712 11366 3708 11358 3714 11348 3722 11349
      3723 11362

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:00 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 30, 4:00 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT THU AUG 30 2007

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
NORTHERN GREAT BASIN TONIGHT BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO MUCH OF WESTERN AND NORTHERN UTAH.  AN UPPER LEVEL
RIDGE WILL THEN REBOUND OVER THE AREA ON FRIDAY AND REMAIN IN PLACE
OVER THE REGION THROUGH THE UPCOMING HOLIDAY WEEKEND.

&&

.DISCUSSION...APPEARS THAT AN ACTIVE WEATHER NIGHT IS IN STORE FOR
MUCH OF UTAH...PARTICULARLY ACROSS THE WEST.  UPPER LEVEL RIDGE
REMAINS ENTRENCHED OVER THE GREAT BASIN WHILE REASONABLY VIGOROUS
UPPER LEVEL WAVE MOVES THROUGH CENTRAL NEVADA THIS AFTERNOON. THIS
UPPER WAVE IS EXPECTED TO MOVE ACROSS NRN UT TONIGHT. WATER VAPOR
IMAGERY INDICATES THAT THE WAVE ACTUALLY HAS A TAIL THAT EXTENDS
INTO SOUTHERN NV.  EVEN WITH THE LOSS OF DAYTIME HEATING
ANTICIPATE THAT CONVECTION WILL CONTINUE THROUGH THE NIGHT.
ENVIRONMENT IS FAVORABLE FOR ELEVATED CONVECTION WITH INSTABILITY
PRESENT FOR ELEVATED PARCELS...800-750MB PARCELS FOR EXAMPLE.  DEEP
LAYER SHEAR ALSO INCREASES THIS EVENING THROUGH THE OVERNIGHT HOURS
AS MID LEVEL FLOW INCREASES SO A FEW OF THE STORMS MAY EXHIBIT
DECENT ORGANIZATION.  WILL CARRY SCATTERED POPS ACROSS ALL OF
WESTERN AND NORTHERN UTAH TONIGHT.

WITH EXTENSIVE CLOUD OVER THE AREA ANTICIPATE THAT IT WILL BE A WARM
NIGHT ACROSS MUCH OF THE STATE.  HOWEVER...MORNING CLOUD COVER AND
SHOWERS FOLLOWED BY COOLING IN THE WAKE OF THE SHORTWAVE WILL RESULT
IN A DIP IN AFTERNOON HIGHS ACROSS MUCH OF THE STATE ON FRIDAY.
TEMPERATURES QUICKLY REBOUND ON SATURDAY AS THE RIDGE INCREASES IN
STRENGTH. THROUGH THE WEEKEND INTO EARLY NEXT WEEK ANTICIPATE
LARGELY DIURNAL TERRAIN DRIVEN CONVECTION WITH REASONABLE MOISTURE
IN PLACE AND LITTLE TRANSIENT FORCING AVAILABLE.

THE MEDIUM RANGE IS QUITE INTERESTING WITH THE POTENTIAL FOR A NICE
TROUGH TO IMPACT THE REGION BY MID WEEK. THE GFS HAS BEEN RELATIVELY
INCONSISTENT HANDLING THIS TROUGH. HOWEVER...THE GFS HAS
CONSISTENTLY BEEN STRONGER WITH THE TROUGH AND THE ECMWF HAS TRENDED
TOWARD THE GFS TODAY.  THE OPERATIONAL GFS HAS ALSO BEEN MUCH DEEPER
THAN THE MAJORITY OF THE GFS ENSEMBLE MEMBERS ALTHOUGH THE MEMBERS
HAVE TRENDED MORE TOWARD A SHARPER TROUGH AS WELL. THE CANADIAN AND
GFS ENSEMBLES MEMBERS SHOW A GREAT DEAL OF SPREAD WITH RESPECT TO
BOTH THE TIMING OF THE TROUGH AND THE DEEPNESS OF THE TROUGH BY THE
MIDDLE OF NEXT WEEK. WHILE THE PERIOD FROM TUE-THU IS A LOW
CONFIDENCE FORECAST GIVEN THE ENSEMBLE SPREAD THERE IS CERTAINLY THE
POTENTIAL FOR A STRONGER TROUGH TO IMPACT THE INTERMOUNTAIN REGION
AND A PORTION OF THE NORTHERN GREAT BASIN. GIVEN THE UNCERTAINTY IN
PLACE HAVE JUST TRENDED TEMPERATURES DOWN A BIT. THE EVOLUTION OF
THIS TROUGH WILL BE A PRIMARY FOCUS OVER THE NEXT SEVERAL DAYS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE DISTRICT THIS AFTERNOON BEFORE DISSIPATING
SOMETIME AFTER SUNSET AT MOST LOCATIONS. HOWEVER...CONVECTION WILL
CONTINUE OVERNIGHT ACROSS NORTHERN UTAH AS A STORM SYSTEM CURRENTLY
OVER NEVADA MOVES ACROSS THE STATE. THE STORMS SHOULD BE MOVING
FAIRLY QUICKLY...BUT ISOLATED WETTING RAINS CANNOT BE RULED OUT. THE
OVERALL WEATHER PATTERN SHOULD NOT CHANGE MUCH THROUGH THE WEEKEND
AS HIGH PRESSURE REMAINS PARKED OVER THE STATE KEEPING TEMPERATURES
WARM AND WINDS LIGHT. ENOUGH MOISTURE IS EXPECTED TO REMAIN IN PLACE
TO ALLOW FOR AFTERNOON CONVECTION OVER THE HIGHER TERRAIN FOR THE
NEXT FEW DAYS.

.AVIATION...THERE IS A 10 PERCENT CHANCE THAT A THUNDERSTORM WILL
DIRECTLY IMPACT THE SLC TERMINAL THIS AFTERNOON INCREASING TO A 30
PERCENT CHANCE THIS EVENING . THERE IS A 40 PERCENT CHANCE THAT
OUTFLOW FROM NEARBY THUNDERSTORMS WILL CAUSE PERIODS OF GUSTY WINDS
WITH ERRATIC DIRECTIONS THROUGH TONIGHT. OTHERWISE NORMAL SOUTHEAST
DRAINAGE WILL SET UP AROUND 03-04Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

GRAHAM/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 5:27 AM MDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
527 AM MDT THU AUG 30 2007

UTZ001>016-019>021-517-518-WYZ021-311200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
527 AM MDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE OUTLOOK AREA TODAY. THESE STORMS WILL PRIMARILY REMAIN ACROSS
THE HIGHER TERRAIN THIS AFTERNOON...BUT MAY DRIFT INTO ADJACENT
VALLEY LOCATIONS DURING THE EVENING. GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL STRENGTHEN ACROSS THE REGION THROUGH THE
UPCOMING HOLIDAY WEEKEND. THIS WILL ALLOW FOR TEMPERATURES AROUND
10 DEGREES ABOVE NORMAL.

ADDITIONALLY...RESIDUAL MOISTURE WILL ALLOW FOR WIDELY SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK
AREA. THESE STORMS WILL PRIMARILY IMPACT THE HIGHER TERRAIN...BUT
MAY DRIFT INTO VALLEY LOCATIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.